Vancomycin - bad side-effects

Treatments, possible treatments, unsubstantiated/unproven treatments. Consult your doctor first.
viccakes
Brand New Poster
Posts: 1
Joined: Sun May 31, 2020 10:19 am

Vancomycin - bad side-effects

Postby viccakes » Sun May 31, 2020 11:07 am

Hello =)

So some background info first:
I was diagnosed with c. diff at the end of april after 1 1/2 weeks of severe, watery diarrhoea following a course of clindamycin for strep throat in march. I was put on metronidazole right away but wasn't able to tolerate it at all and consecutively spent 5 days in hospital, where I got the metronidazole IV (doctors though I'd tolerate it better that way as it would bypass my stomach and thus not make me throw up - which did work). After I was allowed home, I still had to take 9 more days of metronidazole by mouth, which was tolerable for the first couple of days but for the rest of the treatment course I was absolutely miserable (diarrhoea, stomach cramps, nausea, vomiting, tiredness, ..).
Doctors in hospital told me that the earliest I should have a check-up to see if the infection was still present was 6 weeks after I'd stopped the antibiotics, but last tuesday, 1 1/2 weeks after stopping the metronidazole, the watery diarrhoea was back. I had to wait a couple of days for the test to come back and as soon as they said that was positive as well, I went to the hospital and got a prescription for vancomycin (this was friday evening after the regular doctors' offices had already closed, and also vancomycin needs to be specially approved by a chief physician here).
I started the vancomycin on friday evening right away and was doing okay with it until saturday afternoon, when the side-effects really started. I have since had extreme muscle aches (last night and this morning I wasn't able to move at all without pain), chills, fatigue, weakness, bloating, stomach cramps, nausea, and vomiting. (I should add that the main symptom of the c. diff this time around was the watery diarrhoea; I didn't have bad stomach cramps from it or anything, all of these issues started only after I'd started the antibiotics. The reason I went to the doctor's in the first place was because I was having watery diarrhoea up to 40 times a day, which can get dangerous quite fast.)

I've been reading on this forum all afternoon to see how other people are tolerating metronidazole and vancomycin and, frankly, was quite surprised that most people have had positive experiences (side-effects wise) with vancomycin.
I've been wondering if anyone has actually had proper side-effects on vancomycin, and if yes, whether they went away after a few days or not. I realise it's not an option to just discontinue the antibiotics and hope for the best, I'm just wondering whether there's a point in waiting it out for a while longer or if that's pointless and I should rather ask for fidaxomicin as soon as possible.
I'm just not willing to lie in bed incapacitated for another two weeks like I was while on metronidazole when there is another option. (I'm not trying to ask for advice on which meds I should take, only for people's personal experiences with side-effects on vanco, and especially these specific ones I listed.)

Thanks so much!
30, female

Ali-Mar
Regular Contributor
Posts: 369
Joined: Sat Mar 21, 2020 4:17 pm

Re: Vancomycin - bad side-effects

Postby Ali-Mar » Sun May 31, 2020 12:44 pm

Hello viccase
Sorry to hear you are going through so much. I also started with the Flagyl; I took it for eight days. The side effects were horrible; I had so much back pain, so much fatigue that I couldn't even talk on the phone for more than a few minutes. I was confused so much most of the time while on Flagyl, I didn't know it was a side effect.

I had no improvement while on Flagyl. Therefore, we switched to Vanco, I tolerated Vanco very well and didn't notice any side effects. But I relapsed five weeks post-Vanco, and now I am taking Dificid taper. While on Dificid, I have a lot of abdominal pain and still have back pain. But I don't know if that is PI-IBS or Dificid Side effect. The abdominal pain is not severe around 2 or 3 out of 10, so I can tolerate that.

I am not an expert, but I read that Dificid has a lower relapse rate than Vanco, so it might not be a bad idea to ask for Dificid. The following video is very educational.

https://www.mdmag.com/peer-exchange/bes ... -infection
Last edited by Ali-Mar on Fri Jun 05, 2020 10:05 am, edited 1 time in total.
Male 54, contracted C-Diff on Feb 5, 2020, diagnosed on March 2nd, Took Flagyl for 8 days, Vanco for 10 days, relapsed 5 weeks post-Vanco. finished Dificid Taper on June 20 relapsed two weeks later, had the FMT on July 14th, 2020

AllisS
Long Time Contributor
Posts: 1885
Joined: Fri Sep 07, 2012 10:52 pm

Re: Vancomycin - bad side-effects

Postby AllisS » Fri Jun 05, 2020 1:28 am

viccakes, all medications have potential side effects, but with ones as severe as you describe, which aren't typical of vanco treatment, I think you should call your doctor to discuss.
If your illness was preceded by use of a medication, e.g., an antibiotic, please fill out an FDA Adverse Event Report at http://www.fda.gov/Safety/MedWatch/default.htm


Return to “Treatments”



Who is online

Users browsing this forum: No registered users and 2 guests